Alert archive / Utah / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 27, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 9, 2017, 4:45 PM MDT for Juab County, Tooele County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 4:45 PM MDT (22:45 UTC)
- Expired
- Aug 9, 2017, 5:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Juab County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 158 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
983 WUUS55 KSLC 092245 SVRSLC UTC023-045-092315- /O.NEW.KSLC.SV.W.0027.170809T2245Z-170809T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Salt Lake City UT 445 PM MDT WED AUG 9 2017 The National Weather Service in Salt Lake City has issued a * Severe Thunderstorm Warning for... North central Juab County in central Utah... South central Tooele County in northern Utah... * Until 515 PM MDT * At 445 PM MDT, a severe thunderstorm was located 12 miles east of Fish Springs Wildlife Refuge, or 32 miles southwest of Dugway, moving northeast at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will remain over mainly rural areas of north central Juab and south central Tooele Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3977 11316 3998 11337 4027 11285 3979 11262 TIME...MOT...LOC 2245Z 237DEG 17KT 3989 11314 HAIL...0.75IN WIND...60MPH $$ MT
2 follow-up statements
023 WWUS55 KSLC 092301 SVSSLC Severe Weather Statement National Weather Service Salt Lake City UT 501 PM MDT WED AUG 9 2017 UTC023-045-092315- /O.CON.KSLC.SV.W.0027.000000T0000Z-170809T2315Z/ Juab UT-Tooele UT- 501 PM MDT WED AUG 9 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR NORTH CENTRAL JUAB AND SOUTH CENTRAL TOOELE COUNTIES... At 501 PM MDT, a severe thunderstorm was located 17 miles east of Fish Springs Wildlife Refuge, or 27 miles southwest of Dugway, moving northeast at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of north central Juab and south central Tooele Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3977 11316 3998 11337 4027 11285 3979 11262 TIME...MOT...LOC 2301Z 237DEG 17KT 3993 11306 HAIL...0.75IN WIND...60MPH $$ MT
324
WWUS55 KSLC 092312
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
512 PM MDT WED AUG 9 2017
UTC023-045-092322-
/O.EXP.KSLC.SV.W.0027.000000T0000Z-170809T2315Z/
Juab UT-Tooele UT-
512 PM MDT WED AUG 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUAB AND SOUTH
CENTRAL TOOELE COUNTIES WILL EXPIRE AT 515 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 3977 11316 3998 11337 4027 11285 3979 11262
TIME...MOT...LOC 2312Z 237DEG 17KT 3994 11303
$$
MTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:28 PM MDT, 17 minutes earlier.
Area forecast discussion, Aug 9, 4:28 PM MDT, 17 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 428 PM MDT Wed Aug 9 2017 .SYNOPSIS...Moisture and a series of weak weather disturbances will track east across the northern Utah and southwest Wyoming through the end of the week. Moisture pooled to the south over Arizona will begin to work north into southern then eastern Utah beginning Friday. && .SHORT TERM (Until 06z Sunday)...Water vapor imagery shows a west-to-east deformation axis along the Utah/Idaho extending back to the west along the Oregon/California border. PWAT values are running close to an inch across northern Utah. Strong surface heating this afternoon has served to destabilize the air mass across the north ahead of a couple of subtle dynamic features for tonight and again Thursday. The area of most concern will be across northern Utah this evening where the weak dynamic feature, a primed air mass and jet support will combine to produce activity convection. Strong, deep convection has a good chance of developing with the favorable jet location and where decent shear exists. A few of the stronger storms could hit or come close to severe limits in strong downburst this evening. Convection will remain activity, though probably not as strong, across far northern Utah/southwest Wyoming late tonight ahead of the slow-moving shortwave crossing the region. This convection should end over most of the north by around mid-morning Thursday as dynamic subsidence takes hold behind the exiting shortwave. Convection should reload across the north Thursday afternoon as a new shortwave moves slowly east across far northern Utah late in the day. PWAT values will remain fairly high with another day of solid heating serving to destabilize the air mass once again. The one thing that may change is the upper jet could end up in less favorable position to support strong divergence aloft. A downward trend to PWAT values Friday and Saturday will bring a corresponding decrease in convection both days. Convection that does develop will likely stay tied to the higher terrain, and near the Idaho border where weak dynamic support could organized convection with any of these features. Southern Utah will continue the drying trend through the end of the week. Isolated terrain-based diurnal convection still in the forecast, with a gradual increase in temps under limited cloud cover and modest warming aloft. Looking at return of the moisture pooled across Arizona beginning Friday, and continuing into the weekend. The initial push of moisture over extreme southern Utah Friday will gradually expand northeast into eastern Utah by Saturday. Not seeing any real dynamic support to drive convection with either day, but with the increase in moisture would anticipate some increase in diurnal terrain- tied convection from Friday to Saturday. .LONG TERM (After 06z Sunday)...The upper level ridge begins to amplify late in the weekend due to a deep trough feature spinning off the Pacific Northwest coast which begins to dig through the northern Rockies early in the week. Differences among model solutions will play out a different ending through the week, but the initial set up is similar. Moisture creeps back into southern Utah early in the week when the ridge becomes amplified before diminishing by Tuesday into Wednesday. Differences among global models begin to appear most notably by late Monday into Tuesday. The EC continues to advertise a deepening upper low, however the latest run keeps this feature farther north along the Canadian border and more in Canada compared to previous days with a more southern trajectory. Perhaps the EC is leaning towards the GFS, which is swinging the upper low father north into Canada Monday and ejecting a weaker low off the coast of California by Wednesday, with more a zonal flow. Regardless, took a blend of solutions for the forecast at this time, leaning more towards a drying trend for Tuesday into Wednesday. && .AVIATION...A disturbance moving east-northeast out of Nevada into Utah this afternoon has developed scattered thunderstorms near the NV/UT border south of I-80. Scattered thunderstorms will continue to develop and move slowly towards the northeast. There is about a 40% chance of thunderstorm activity impacting the SLC terminal between 00Z-05Z. The primary impact with thunderstorm activity will be the potential for gusty and/or erratic outflow winds and brief periods of heavy rainfall which could lead to MVFR ceilings/visibilities. Northwesterly winds will likely shift to the southeast after 05Z this evening. && .FIRE WEATHER...The modest drying trend across southern/central Utah will continue through Thursday. Temps will also show a slight warming trend owing to less cloud cover and a gradual increase in southerly winds at the surface and aloft. Up north moisture will remain in place, with a series of weak weather disturbances crossing the area through the end of the week. The trend over the next couple of days will be for a little less rain and more gusty/erratic winds with the showers and storms. The moisture pooled over Arizona will return north into southern Utah beginning late in then week. This moisture will likely remain confined to southern and eastern Utah heading into the weekend. Looking at increasing convection over the weekend, with gradually increase RH values and slightly cooler temps dues to cloud cover and precip. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...CONGER LONG TERM...DEWEY AVIATION...LUKINBEAL For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 9, 4:57 AM MDT, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 457 AM MDT Wed Aug 9 2017 UTZ001>016-019>021-517-518-WYZ021-101300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 457 AM MDT Wed Aug 9 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected across mainly the northern half of the outlook area today and tonight. Some of the storms could produce locally heavy rainfall. Strong gusty winds and hail may also accompany the storms late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Moisture is expected to gradually return to the south towards the end of the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 9, 2:39 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
239 PM MDT WED AUG 9 2017
WYZ021-092115-
Southwest Wyoming WY-
239 PM MDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UINTA COUNTY UNTIL
315 PM MDT...
At 238 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm near Robertson, or 28 miles east of Evanston...
moving east at 35 mph.
Penny to nickel size hail and winds in excess of 40 mph will be
possible.
Locations impacted include...
Lyman, Robertson, Millburne and Fort Bridger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4116 11051 4134 11052 4141 11005 4116 11004
4115 11005
TIME...MOT...LOC 2038Z 266DEG 29KT 4126 11041
MTSpecial weather statement, Aug 9, 4:14 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 414 PM MDT WED AUG 9 2017 UTZ003-005-015-092300- Great Salt Lake Desert and Mountains UT-West Central Utah UT- Salt Lake and Tooele Valleys UT- 414 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JUAB AND SOUTHEASTERN TOOELE COUNTIES UNTIL 500 PM MDT... At 413 PM MDT, National Weather Service doppler radar indicated strong thunderstorms along a line extending from 24 miles southwest of Knolls to 10 miles southwest of Fish Springs Wildlife Refuge...and moving east at 55 mph. Gusts in excess of 45 mph have been reported at Callao and at the Causeway sensor in Dugway. Winds in excess of 40 mph will be possible. Locations impacted include... Dugway and Fish Springs Wildlife Refuge. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Salt Lake City. && LAT...LON 4074 11259 3968 11253 3968 11360 4048 11362 TIME...MOT...LOC 2213Z 256DEG 48KT 4043 11354 3977 11353 MT
Special weather statement, Aug 9, 4:24 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 424 PM MDT WED AUG 9 2017 UTZ005-092315- Great Salt Lake Desert and Mountains UT- 424 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES UNTIL 515 PM MDT... At 423 PM MDT, National Weather Service doppler radar indicated strong thunderstorms along a line extending from 15 miles north of West Wendover to 21 miles north of Ibapah...and moving northeast at 70 mph. Winds in excess of 40 mph will be possible. Locations impacted include... Wendover, Knolls, Clive and Bonneville Salt Flats. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4113 11405 4153 11343 4065 11300 4036 11404 TIME...MOT...LOC 2223Z 234DEG 60KT 4099 11414 4032 11383 MT
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:40 PM MDT | Special Weather Statement | SLC | Sanpete | 50 min |
| Aug 8, 6:52 PM MDT | Special Weather Statement | SLC | Juab | 38 min |
| Aug 9, 4:14 PM MDT | Special Weather Statement | SLC | Juab, Tooele | 46 min |
| Aug 9, 4:24 PM MDT | Special Weather Statement | SLC | 51 min | |
| Aug 9, 5:00 PM MDT | Special Weather Statement | SLC | Juab, Tooele | 45 min |
| Aug 9, 5:11 PM MDT | Special Weather Statement | SLC | Box Elder | 34 min |
| Aug 9, 5:16 PM MDT | Special Weather Statement | SLC | 44 min | |
| Aug 9, 5:24 PM MDT | Special Weather Statement | SLC | 36 min | |
| Aug 9, 5:37 PM MDT | Special Weather Statement | SLC | 38 min | |
| Aug 9, 5:42 PM MDT | Special Weather Statement | SLC | Salt Lake | 33 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.